Pennsylvania, 2008

Damaging Wind in Pennsylvania, June 21, 2008

June 21, 2008 · NWS BGM · 1 event in 1 county or zone

An persistent upper level low pressure system remained over the region, producing scattered showers and isolated thunderstorms with hail and strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

An persistent upper level low pressure system remained over the region, producing scattered showers and isolated thunderstorms with hail and strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 21, 3:02 PM EST, 58 minutes earlier.

Area forecast discussion, Jun 21, 3:02 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
402 PM EDT SAT JUN 21 2008

.SYNOPSIS...
AREAS OF LOW PRESSURE MOVING THROUGH THE UPPER ATMOSPHERE WILL
CONTINUE TO PROVIDE CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA
WITH PERIODS OF SHOWER AND THUNDERSTORM ACTIVITY THROUGH MONDAY.
THE BEST CHANCE FOR RAIN ACROSS THE WHOLE REGION WILL BE ON SUNDAY
AS A COLD FRONT MOVES IN FROM THE GREAT LAKES.

&&

.NEAR TERM /TONIGHT/...
CONVECTIVE ACTIVITY OCCURRING NOW ON THE NOSE OF MCV THAT MOVED
OUT OF MI TODAY SHOULD WANE EARLY THIS EVENING. WAVE NOW MOVG THRU
IN/OH WILL ROUND THE UL TROF OVERNIGHT. NAM LOOKED TO HANDLE THIS
FEATURE BEST TODAY...AND DID NOT BECOME AS CONVECTIVELY FED BACK
AS GFS SO HAVE FOLLOWED THE NAM SOLUTION CLOSELY. THIS BRINGS AREA
OF SHOWERS OR STRATIFYING RAIN SHIELD INTO THE REGION WELL AFTER
MIDNIGHT. INSTABILITY CONTINUES ELEVATED THROUGH THE NIGHT ONCE
BLYR DECOUPLES. HAVE INCRSD POPS QUITE A BIT FROM PREV FCST DURING
THE LATE OVERNIGHT AS MOISTURE WILL ALSO BE ON THE INCRS AND SEE
NO REASON WHY A GOOD PART OF THE AREA WONT/ BE RAINING AROUND SUNRISE.

FOLLOWED MOS BLEND FOR TEMPS.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
MUCH OF THE SAME PERIODIC SHOWER AND THUNDERSTORM ACTIVITY IS
EXPECTED THIS PERIOD AS DIGGING TROF SLOWLY MOVES EAST OVER
CNY/NEPA. THERE SHOULD BE IMPROVEMENT WITH TIME...ESPECIALLY AT
NIGHT AFTER MONDAY. CHANGES MADE TO THE PREV FCST WERE TO FINE
TUNE SOME TIMING FOR SUNDAY BASED ON SPEED OF OH VLY WAVE MOVING
THRU IN THE MORNING HOURS. THERE SHOULD BE MARGINAL IMPROVEMENT
DURING THE LATE MORNING AND AFTERNOON AS THIS FEATURE MOVES
BY...HOWEVER...DRY SLOT MOVING IN ALOFT WILL DESTABILIZE THE
ATMOSPHERE AND ALLOW FOR REDEVELOPMENT OF SCT-NMRS TSRA ALONG WEAK
SFC TROF EXPECTED TO LAY UP OVER THE FCST AREA.

ANOTHER DECENT CHANCE AT SHOWERS AND TSTMS ON MONDAY AS YET ANOTHER
MINOR WAVE EJECTS IN THE SWLY FLOW AHEAD OF MAJOR TROF AXIS...AND
THEN FINALLY THE MAIN S/WV IS PROGGED TO MOVE OVER THE AREA ON
TUESDAY WITH SOME CHC FOR RESIDUAL SHOWER DEVELOPMENT. PROBABLY
NOT MUCH IN THE WAY OF THUNDER ON TUESDAY WITH COLD ADVECTION
UNDERWAY LIMITING INSTABILTY AND PROMOTING SINKING.

925 MB TEMPS SUPPORTED A BLEND OF MET/MAV MOS GUIDANCE AND WENT
WITH IT.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
FOLLOWED HPC FOR THE EXTENDED...WITH LONG RANGE GUIDANCE IN GOOD
AGREEMENT WITH A NORTHWESTERLY FLOW PATTERN OVER OUR CWA THROUGH
THE PERIOD. TEMPERATURES WILL BE PRETTY MUCH SEASONAL WITH A SLOW
WARMING TREND AS THE FLOW ALOFT SLOWLY BACKS TOWARDS THE END OF
THE WEEK.

AS FOR PRECIP CHANCES...A DISTURBANCE IN THE NORTHWESTERLY FLOW
COULD BRING A SHRA/TSRA ON WEDNESDAY. AFTER THIS...WE SHOULD BE
BASICALLY DRY FOR THURSDAY...BUT THEN BY FRIDAY AND INTO THE
WEEKEND A MUCH MORE SUBSTANTIAL TROUGH WILL DIVE OUT OF CANADA
INTO THE NORTHERN MIDWEST...WITH SHRA/TSRA CHANCES INCREASING FOR
THE END OF THE PERIOD.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
VFR ALL SITES ATTM. SHRA/TSRA ARE POPPING WEST OF OUR AREA AND
WILL MOVE FROM WEST TO EAST INTO THE AREA THIS EVENING. HAVE
INCLUDED CB TEMPO GROUPS TO ACCOUNT FOR THIS...AND WILL HAVE TO
HONE IN ON SPECIFIC DETAILS AS THE SHRA/TSRA ARRIVE...BUT FEEL
MOST PLACES WILL REMAIN PREDOMINATELY VFR THIS AFTERNOON.

THIS EVENING...CONVECTION WILL BRIEFLY DIE OFF...AND CAN/T EVEN
RULE OUT SOME LIGHT FOG FORMING DURING THE EVENING HOURS IF THERE
IS ENOUGH AFTERNOON RAIN...BUT HAVE NOT INCLUDED IN THIS TAF SET.
SHRA WITH EMBEDDED TSRA BEGIN AGAIN AFTER MIDNIGHT. GENERALLY VFR
CONDITIONS WILL PERSIST...BUT ITH/ELM/BGM COULD SEE VSBYS DROP TO
MVFR AS THESE SHRA CONTINUE. WILL USE SHRA LANGUAGE AT THIS
TIME...AS REMAINING TSRA ACTIVITY WILL LIKELY DIMINISH TO SOME
EMBEDDED CELLS.

ON SUNDAY MORNING...MAIN BATCH OF SHRA PULLS OUT...BUT SCT
SHRA/TSRA ARE POSSIBLE IN IT/S WAKE SO HAVE STARTED UP CB GROUPS
AGAIN. AVP/RME WILL BE THE LAST TO CLEAR OUT OF THE SHRA...AND
COULD EVEN SEE SOME MORNING MVFR SHRA AT AVP. WILL CONTINUE THE CB
GROUPS THROUGH THE END OF THE TAF PERIOD. ANY STORMS THAT DO FORM
TOWARDS THE END OF THE PERIOD COULD BE SEVERE.

WEST SOUTHWEST WINDS 10G15KTS WILL CONTINUE THIS AFTERNOON BEFORE
BECOMING SOUTHERLY LESS THAN 5KTS TONIGHT WITH SOUTHWESTERLIES 8G15KTS
REDEVELOPING ON SUNDAY.

OUTLOOK...

SUN AFTERNOON...GENERALLY VFR WITH CHC SHRA/TSRA WITH MVFR
RESTRICTIONS.

SUN NIGHT...IMPROVEMENT TO VFR WITH LATE NIGHT FOG
POSSIBLE...ESPECIALLY AT ELM.

MON/TUE...CHC MAINLY AFTERNOON SHRA/TSRA WITH MVFR POSSIBLE.

WED...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...JAB
NEAR TERM...JAB
SHORT TERM...JAB
LONG TERM...JMA
AVIATION...JMA
Hazardous weather outlook, Jun 21, 10:13 AM EST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1113 AM EDT SAT JUN 21 2008

NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-039-221515-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-BRADFORD-SUSQUEHANNA-
1113 AM EDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP DURING THE MID TO
LATE AFTERNOON TODAY. HEAVY RAINFALL IS LIKELY FROM ANY STORM...AND
SMALL HAIL IS A POSSIBILITY. THUNDERSTORMS SHOULD DIMINISH AROUND
SUNSET...BUT LINGERING SHOWERS MAY CONTINUE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MORE WIDESPREAD SHOWERS AND THUNDERSTORMS WILL DEVELOP ON SUNDAY
AHEAD OF AN APPROACHING COLD FRONT. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS ACROSS ALL OF CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE
HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY.

NYZ057-062-PAZ040-043-044-047-048-072-221515-
DELAWARE-SULLIVAN-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
1113 AM EDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ISOLATED THUNDERSTORM OR TWO MAY DEVELOP DURING THE MID TO LATE
AFTERNOON TODAY. ANY STORMS THAT DO DEVELOP ARE NOT EXPECTED TO
BECOME SEVERE AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MORE WIDESPREAD SHOWERS AND THUNDERSTORMS WILL DEVELOP ON SUNDAY
AHEAD OF AN APPROACHING COLD FRONT. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS ACROSS ALL OF CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE
HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY.

In the hours before

Special weather statement, Jun 21, 2:22 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
322 PM EDT SAT JUN 21 2008

NYZ022-211945-
STEUBEN NY-
322 PM EDT SAT JUN 21 2008

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED NEAR TROUPSBURG...AND MOVING
  EAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  JASPER AT 330 PM EDT...
  WOODHULL AT 340 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

RRM
Local storm report, Jun 21, 3:10 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
410 PM EDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             3 SSE TROUPSBURG        42.01N 77.53W
06/21/2008  M1.25 INCH       STEUBEN            NY   PUBLIC

&&

EMG
Special weather statement, Jun 21, 3:17 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
417 PM EDT SAT JUN 21 2008

NYZ025-212045-
TOMPKINS NY-
417 PM EDT SAT JUN 21 2008

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS...AND
  VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR ENFIELD...AND MOVING
  EAST AT 29 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  NORTHWEST ITHACA AND ITHACA AT 425 PM EDT...
  CAYUGA HEIGHTS AND NORTHEAST ITHACA AT 430 PM EDT...
  ITHACA TOMPKINS ARPT AND BESEMER AT 435 PM EDT...
  ETNA AND WEST DRYDEN AT 440 PM EDT...
  FREEVILLE AND PERUVILLE AT 445 PM EDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY
Special weather statement, Jun 21, 3:38 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
438 PM EDT SAT JUN 21 2008

NYZ016>018-044-212130-
CAYUGA NY-CORTLAND NY-ONONDAGA NY-SENECA NY-
438 PM EDT SAT JUN 21 2008

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED NEAR AURORA...AND MOVING EAST
  AT 18 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LEVANNA AND UNION SPRINGS AT 445 PM EDT...
  LEDYARD AND KING FERRY AT 450 PM EDT...
  GENOA AT 500 PM EDT...
  MERRIFIELD AND VENICE CENTER AT 505 PM EDT...
  SCIPIO CENTER AND EAST VENICE AT 510 PM EDT...
  CASOWASCO AND ENSENORE AT 515 PM EDT...
  CASCADE AT 520 PM EDT...
  OWASCO AND MONTVILLE AT 525 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

RRM
Special weather statement, Jun 21, 3:43 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
443 PM EDT SAT JUN 21 2008

PAZ039-212115-
SUSQUEHANNA PA-
443 PM EDT SAT JUN 21 2008

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL GUSTY
WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR AUBURN
CENTER...AND MOVING   EAST AT 21 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ELK LAKE AND SPRINGVILLE AT 500 PM EDT...
  DIMOCK AT 505 PM EDT...
  SOUTH MONTROSE AT 510 PM EDT...
  MONTROSE AT 515 PM EDT...
Local storm report, Jun 21, 3:51 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
451 PM EDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     2 WNW WATKINS GLEN      42.39N 76.90W
06/21/2008                   SCHUYLER           NY   LAW ENFORCEMENT

            TREES ACROSS ROAD

&&

EMG

The radar

The Binghamton radar (KBGM), 57 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Susquehanna

When
June 21, 4:00 PM EST
Where
Susquehanna County, 0.69 mi S of Springville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.690, -75.930

Wind gust was reported by a golf course worker.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114580.